Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 80, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 2004, 2:03 PM EDT for Allegan County, Kalamazoo County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 2:03 PM EDT (18:03 UTC)
- Expired
- May 31, 2004, 2:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769
WUUS53 KGRR 311803
SVRGRR
MIC005-077-311830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 230 PM EDT
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ALAMO...OR ABOUT 6 MILES
NORTHWEST OF WESTWOOD...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLAINWELL...COOPER...OTSEGO...EAST COOPER AROUND 210 PM EDT
MARTIN...RICHLAND JUNCTION AROUND 215 PM EDT
NEELEY...HOOPER AROUND 220 PM EDT
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4262 8556 4243 8555 4242 8543 4224 8572
4228 8577 4250 8573
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:48 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 31, 11:48 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1148 AM EDT MON MAY 31 2004 .UPDATE... I WILL UPDATE THE ZONES TO SCATTERED SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON ACROSS THE CWA. THE PRIMARY RAIN BAND HAS LIFTED NORTH OUT OF THE CWA SO THAT WILL LEAVE US WITH INSTABILITY SHOWERS UNDER THE UPPER LEVEL COLD POOL. BASED ON THE ETA SHOWING ONLY MARGINAL INSTABILITY (850 LI ON ETA POSITIVE THIS AFTERNOON OVER SW LOWER MICHIGAN) AND WITH DNVA AND CONSIDERABLE MID LEVEL DRY AIR MOVING IN...NOT TO MENTION SFC WINDS WILL BE OFF LAKE MICHIGAN SEEMS THE RAIN ACTIVITY THIS AFTERNOON SHOULD BE LIMITED. THE RUC IS MORE AMBIOUS ABOUT IT BUT HAS SIMILAR IDEAS ON THE CONVECTION (SCATTERED MOSTLY ). EVEN SO...RUC SOUNDING SUGGEST NEAR 1000 J/KG WITH TEMPS NEAR 70F AND SFC DEW POINTS NEAR 60F AT 21Z...ETA HAS NO CAPE AT THAT POINT NEAR GRR. THE 0-6 KM SHEAR (ETA) NEAR GRR IS NEAR 80 KNOTS AT 1PM BUT FALLS TO 35 KNOTS BY 3 PM. SO ISOLATED THUNDERSTORMS WITH A SLIGHT RISK OF MARGINAL LARGE HAIL (FREEZING LEVEL FALLS TO NEAR 8500 FT BY 3 PM) AND WIND GUSTS TO 50 KNOTS IS THERE (MID LEVEL DRY AIR AND 30 TO 35 KNOTS FROM 2000 FT THROUGH 10000 FT). BEST INSTABILITY WILL BE OVER THE SOUTHERN COUNTIES WERE MORE SUNSHINE WILL BE SEEN. AN ISOLATED SHORT LIVED TORNADO WOULD BE POSSIBLE IF STORMS DEVELOPED NEAR TRIPLE POINT THIS AFTERNOON. HOWEVER THE TRIPLE POINT SHOULD BE EAST OF CWA BEFORE IT IS A PROBLEM. WE DROPPED URBAN AND SMALL STREAM FLOOD ADVISORY ALLEGAN...OTTAWA AND MUSKEGON COUNTY FOR THIS AFTERNOON BUT WILL CONTINUE IT FOR MASON AND OCEANA BASED ON CALLS TO COUNTIES INDICATING THE NORTHERN TWO COUNTIES WERE THE ONLY COUNTIES WERE THERE WAS SOME WATER OVER ROADS YET. THE PRIMARY PRECIPITATION BAND ASSOCIATED OCCLUDED FRONT IS LIFTING NORTH OUT OF THE CWA. THE DRY SLOT HAS ALREADY MOVED INTO THE SOUTHWEST CORNER OF THE STATE. THERE IS A SECOND AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH 850MB WARM ADVECTION (IOWA TO IL AT 15Z) MOVING UNDER TO UPPER LEVEL COLD POOL. THIS STUFF SHOULD MOVE INTO SOUTHWEST LOWER LATER THIS AFTERNOON BUT WILL STILL GO WITH SCT SHOWERS AND THUNDERSTORMS SINCE INSTABILITY CONTINUES TO DECREASE WITH TIME AND MODELS SHOW MEAN DEEP RH CONTINUES TO DECREASE AS THIS AREA MOVES EAST INTO THE CWA. && .GRR...SMALL CRAFT ADVISORY THROUGH THE ENTIRE NEAR SHORE AREA INTO THIS EVENING. WDM
Hazardous weather outlook, May 31, 11:54 AM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1154 AM EDT MON MAY 31 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011100- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1154 AM EDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHWEST LOWER MICHIGAN THROUGH THIS EVENING. HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE. STORM MOVEMENT WILL BE NORTHEAST AT 30 TO 40 MPH. SOME URBAN AND SMALL STREAM FLOODING IS OCCURRING OVER THE EXTREME NORTHWEST COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER ADDITIONAL RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN A QUARTER OF AN INCH. AREA RIVERS REMAIN HIGH...AND THE RAINFALL OVER THE HOLIDAY WEEKEND WILL SLOW THE RATE OF FALL. SOME SLIGHT RISES MAY EVEN BE NOTED OVER THE NEXT 24 HOURS BEFORE THEY BEGIN TO RECEDE AGAIN. THIS WILL BE PARTICULARLY TRUE FOR RIVER POINTS WEST OF HIGHWAY 131 SUCH AS ROBINSON TOWNSHIP IN OTTAWA COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON BOTH TUESDAY AND WEDNESDAY... ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. THE STORMS WILL BE STRONGEST DURING THE AFTERNOON AND EVENING HOURS...AND UNSEASONABLY COLD AIR ALOFT WILL MAKE SMALL HAIL A POSSIBILITY. DRY WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY...THEN THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES ON SATURDAY NIGHT AND SUNDAY. DESPITE A CONTINUED THREAT OF RAIN OVER THE NEXT FEW DAYS...LARGE SCALE RIVER FLOODING IS NOT EXPECTED THIS WEEK. THE OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS AFTER THIS MORNING WILL BE RATHER LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING. MEADE NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:13 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.